Kansas, 2005

Flood in Kansas, June 12 to 16, 2005

June 12 to 16, 2005 · NWS TOP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:07 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 12, 3:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SUN JUN 12 2005

.DISCUSSION...
MAIN CONCERN IS HEAVY RAINFALL ONCE AGAIN.

LINE OF THUNDERSTORMS WITH HEAVY RAINS AND STRONG WINDS MOVING
ACROSS EASTERN COUNTIES LATE THIS AFTERNOON. LARGER RADAR PICTURE
HAS MORE THUNDERSTORMS DEVELOPING ACROSS WESTERN OKLAHOMA AND
EASTERN COLORADO. NEGATIVE UPPER TROUGH OVER EASTERN ROCKIES
SWINGING NORTHEAST WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO
SOUTHWEST KANSAS THIS AFTERNOON. UPPER AIR ANALYSIS SHOWS DIFFLUENT
FLOW ACROSS EASTERN KANSAS AND WESTERN MISSOURI. EXPECT A COUPLE OF
ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN POTENTIAL TONIGHT FIRST WAVE
EARLY THIS EVENING THEN MAIN BATCH OVERNIGHT INTO EARLY MONDAY
MORNING. RAINFALL FROM LAST NIGHT AND THIS MORNING WAS ENOUGH TO
CAUSE ADDITIONAL FLOODING OF MID SIZE CREEKS AND RIVERS. HAVE
DECIDED TO EXTEND THE FLOOD WATCH FOR THE ENTIRE FORECAST AREA
THROUGH NOON MONDAY AS THUNDERSTORMS WILL BE ON THE DOWNWARD TREND
DURING THE MORNING HOURS.

MODELS ARE SIMILAR WITH THE PROGRESSION OF THE NEGATIVE TROUGH
THROUGH THE PLAINS WITH THE GFS A LITTLE MORE PROGRESSIVE THAN THE
NAM. HAVE CONTINUED THE TREND OF PRIOR FORECAST AND HAVE DROPPED
PRECIPITATION ACROSS MOST OF THE CWA MONDAY AFTERNOON AS DRIER AIR
WORKS IN BEHIND THE FRONT. KEPT MONDAY NIGHT DRY AS WELL AS UPPER
TROUGH MOVES INTO THE MID MISSISSIPPI VALLEY.

FOR THE REST OF THE WEEK CONTINUED DRY FORECAST AS RIDGE BUILDS INTO
THE PLAINS BOTH SURFACE AND ALOFT AND ANY ATTENDANT BOUNDARIES
REMAIN ACROSS FAR SOUTHWEST KANSAS INTO OKLAHOMA TO FOCUS CONVECTION
AND KEEP IT IN SOUTHERN KANSAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TONIGHT UNTIL NOON MONDAY.

&&
Hazardous weather outlook, Jun 12, 3:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
410 PM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL ONCE AGAIN LINGER ACROSS THE ENTIRE AREA TONIGHT.
SOME OF THE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT
THE MAIN HAZARD WILL BE HEAVY RAINS AND FLOODING...ESPECIALLY OVER
AREAS THAT HAVE ALREADY RECEIVED EXCESSIVE RAINS.

MANY RIVERS AND PARTS OF COUNTIES ARE ALREADY IN FLOOD...SO CHECK
FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL AGAIN BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT...AND THEY ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 12, 3:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     8 WNW LAWRENCE          39.02N 95.37W
06/12/2005                   DOUGLAS            KS   TRAINED SPOTTER

            SMALL PINE TREE BROKEN IN HALF. ALSO OTHER 2 TO 3 INCH
            TREE BRANCHES DOWN.

&&

STRASSBERG
Local storm report, Jun 12, 3:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 W LAWRENCE            38.97N 95.25W
06/12/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 12, 3:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 NW LAWRENCE           38.98N 95.25W
06/12/2005  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

            RELAYED THROUGH EMERGENCY MANAGEMENT.

&&

STRASSBERG
Local storm report, Jun 12, 3:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HEAVY RAIN       4 NNE TOPEKA            39.10N 95.65W
06/12/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

            1 INCH OF RAIN MEASURED IN 15 MINUTES.

&&

STRASSBERG
Local storm report, Jun 12, 3:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     5 S MCLOUTH             39.12N 95.21W
06/12/2005  60 MPH           JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH
Local storm report, Jun 12, 3:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      ADMIRE                  38.64N 96.10W
06/12/2005                   LYON               KS   LAW ENFORCEMENT

            BRIDGE CLOSED... RECENTLY UP TO ONE LANE... AT 400 AVE
            AND ROAD X. WATER OVER THE ROAD AT K99 AND 56 JCTN.
            COUNTY ROAD NEAR AMERICUS WITH WATER FLOWING OVER IT.
            ALSO K99 NEAR ADMIRE HAS WATER OVER THE ROAD.

&&

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
June 12, 4:00 PM CST to June 16, 12:00 PM CST
Where
Lyon forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Moderate flooding of the mainstem of the Cottonwood and Neosho Rivers. Highway 99, 11/2 miles south of Emporia, was closed for a time. Traffic was rerouted to the Kansas Turnpike.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460755.